Illinois, 2022

Cold in Illinois, January 25, 2022

January 25, 2022 · NWS LOT · 2 events in 2 counties and zones

Wind chill values dropped to 20 below to 25 below zero across parts of northern Illinois during the morning of January 25th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Wind chill values dropped to 20 below to 25 below zero across parts of northern Illinois during the morning of January 25th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jan 24, 10:59 PM CST, 3 hours 1 minute earlier.

Area forecast discussion, Jan 24, 10:59 PM CST, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1059 PM CST Mon Jan 24 2022

.UPDATE...
Issued at 849 PM CST Mon Jan 24 2022

Temperatures across the interior of northern Illinois are dropping
faster than previously anticipated (ARR is already at 0!), partly
due to modest decoupling in an otherwise healthy low-level
pressure gradient. With a now colder starting point prior to an
expected push of even colder air overnight, we lowered low
temperatures along and northwest of a line from Crystal Lake to
Aurora to Sublette to -3 to -7F. Since the 1024mb surface high
pressure system currently centered near the ND/SD/MN borders will
only slowly drift southeast tonight, the low- level pressure
gradient will remain sufficiently strong for northwesterly winds
to remain in the 5-10kt range. Taken altogether, confidence has
increased that the interior portions of northern Illinois
(Mchenry, Kane, DeKalb, Lee, Ogle, Winnebago, and Boone counties)
will face wind chills of
-20 or below tonight warranting the issuance of a Wind Chill
Advisory. If you must head outdoors tonight, bundle up from head
to toe in multiple layers.

Borchardt/Leatherwood

&&

.SHORT TERM...
Issued at 232 PM CST Mon Jan 24 2022

Through Wednesday night...

The primary weather concern through the period revolves around
the dangerously cold wind chills expected tonight through
Wednesday. Also of note is the threat for more accumulating lake
effect snow in this pattern tonight into Tuesday, especially east
of Porter county IN.

...Temperatures and wind chills...

The clipper system that dropped a couple inches of snow across
the area this morning has shifted to our east, resulting in an
end to the accumulating snow and a northwesterly wind shift.
Breezy northwest winds in the wake of this clipper, and in advance
of the arctic high building into the Dakotas, this afternoon will
ease some through the evening. However, with speeds of 5 to 10
mph expected into early Tuesday morning, wind chills will drop
well below zero as temperatures plummet into the single digits
below zero in the northwest, and the single digits above zero in
central IL and northwestern IN. In spite of the increased
sunshine, conditions will improve little during the day Tuesday as
temperatures struggle to climb through the single digits above
zero in the northwest, and only into the low to middle teens in
the far south. Also of note is the continued breezy northwest
winds of 10 to 20 mph, which will keep wind chills below zero
through the entire day in most areas.

One of the coldest nights of the season thus far is likely Tuesday
night as the center of arctic high shifts overhead. Given the
extensive new snow cover across much of the area, temperatures
should fall off into the single digits to teens below zero
(coldest readings in northwest IL). Wind speeds should ease
Tuesday night under the high, but even a couple of knots of wind
will push wind chills into advisory level criteria (-20F) across a
good portion of northern IL. So, while we look to fall just shy
of advisory level wind chills late tonight, we may need to
consider a wind chill advisory for Tuesday night into Wednesday
morning.

Following another very cold day Wednesday (temperatures mainly in
the single digits above zero for highs), the arctic high will
shift over the southeastern CONUS Wednesday night. A return to
southerly winds in its wake will result in early Wednesday evening
lows, with rising temperatures back into the teens overnight.

...Northwest IN Lake effect snow tonight...

Aside from an area of flurries dropping southward into northern IL
this afternoon, a majority of the area should be free of
precipitation tonight through Wednesday night. The only exception
to this will be areas across mainly northeastern Porter county IN,
where some lake effect snow showers will be possible. Lake effect
snow showers are expected to develop over the lake this evening
as the arctic airmass shifts over the relatively warm lake waters.
While this will result in a favorable lower-level thermodyamics
profile to supportive lake effect snow, it appears inversion
heights will be significantly limited (below 6500) feet by a
subsidence inversion. Additionally, the northwesterly boundary
layer trajectories over the lake should focus much of the snow
shower activity into La Porte County and points northeast into
Lower Michigan. Nevertheless, parts of northeastern Porter county
could be clipped by some of these lake effect snow showers tonight
into early Tuesday, potentially resulting in some accumulations.

KJB

&&

.LONG TERM...
Issued at 306 PM CST Mon Jan 24 2022

Thursday through Monday...

Temperatures will moderate back to to around 30 on Thursday in
advance of another approaching cold front, that will shift across
the area sometime late Thursday afternoon into Thursday night.
We continue to maintain some chances for snow on Thursday into
Thursday night with with frontal trough. Also, as mentioned in the
previous discussion, we will have to keep an eye on the lake
effect potential late in the week in the wake of this cold front
as colder air shifts back southward over the lake. At the present
time, uncertainty in how it may set up is far too low to include
a formal mention in the forecast.

After a colder period of weather Friday
and Saturday, we should see temperatures moderate back closer to
30 again for Sunday and Monday of next week. At this time the
threat for any precipitation for the weekend looks low, though not
zero.

KJB

&&

.AVIATION...
For the 06Z TAFs...

There are no aviation concerns through the TAF period. Mostly
clear skies are expected through the TAF period except at GYY
where lake effect clouds will be just to the east (not overhead).
Northwest winds will prevail with gusts during daylight hours on
Tuesday.

Borchardt

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Wind Chill Advisory...ILZ003-ILZ004-ILZ005-ILZ008-ILZ010-ILZ011-
     ILZ012 until 9 AM Tuesday.

IN...None.
LM...Small Craft Advisory...Gary to Michigan City IN until 6 PM
     Tuesday.

&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Jan 24, 2:47 PM CST, 11 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
247 PM CST Mon Jan 24 2022

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-252100-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
247 PM CST Mon Jan 24 2022 /347 PM EST Mon Jan 24 2022/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated Excessive Cold Risk.
  Limited Snow Risk in Porter County Indiana.

DISCUSSION...

Lake effect snow is expected tonight and some of this may
produce some minor snow accumulations across parts of northeastern
Porter county Indiana.

Wind chills will fall below zero across the entire area tonight, and
portions of northern Illinois west of Chicago will have wind chills
as low as 15 below to 20 below zero by early Tuesday morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday and Wednesday...
  Significant Excessive Cold Risk.
Thursday through Saturday...
  Limited Excessive Cold Risk.

DISCUSSION:

Wind chills of 15 below to 25 below zero are possible Wednesday
morning.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-252100-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
247 PM CST Mon Jan 24 2022

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Hazardous conditions for small craft.
  Significant Freezing Spray Risk.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday...
  Significant Freezing Spray Risk.
Wednesday...
  Hazardous conditions for small craft are likely.
Thursday and Friday...
  Hazardous conditions for small craft are likely.
  Limited Freezing Spray Risk.

KJB

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Kane

When
January 25, 2:00 AM CST to 9:00 AM CST
Where
Kane forecast zone
Reported by
ASOS
Coordinates
41.939, -88.429 (the zone’s center; the record gives no point)

Cold/Wind Chill, De Kalb

When
January 25, 4:00 AM CST to 10:00 AM CST
Where
De Kalb forecast zone
Reported by
AWOS
Coordinates
41.894, -88.770 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, January 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1002024, 1002023.